What Are the Risks of Abusing Dextromethorphan (DXM)?
Dextromethorphan is a cough suppressant commonly found in over-the-counter allergy, cold, and flu medications. At present, this medication can be found in over 120 OTC drugs. At the recommended doses on bottles or pill boxes, dextromethorphan – often abbreviated to DXM – is perfectly safe to use. The medication mildly suppresses areas of the brain that control coughing. The drug can also act as an expectorant, helping to break up congestion, and provide temporary relief for runny nose, watering eyes, and sinus congestion. Many medications with DXM also have acetaminophen, which is a common pain reliever.
Because DXM is legal and not as tightly controlled as prescription medications or illegal drugs, many people abuse cough medications at very large doses in order to get high. At large doses, DXM can have hallucinatory and euphoric effects, but it can also be very dangerous.
What Are the Risks of Abusing DXM?
Risks associated with DXM abuse are outlined below.
- Hallucinations and delusions:Different levels of DXM produce different and more intense effects. These levels of inebriation are:
First plateau (100-200 mg): mild intoxication and stimulation
Second plateau (200-400 mg): euphoria and hallucinations (auditory, visual, and tactile)
Third plateau (300-600 mg): loss of motor coordination, distortion of vision, or impaired vision
Fourth plateau (500-1500 mg): dissociative sedation
Fifth plateau or sigma (1500-3000 mg): longer-lasting dissociative sedation, greatly increased chance of overdose symptoms
Hallucinations begin early at the second plateau and continue through until the individual is too sedated to react. Paranoia and delusions can occur concurrently with hallucinations, leading the person to believe that they are being spied on, chased, surrounded by danger or evil, or able to perform actions that they cannot (like flying). Violent thoughts and tendencies can occur at this point, leading the person to harm themselves or those around them. These incidents will increase in severity if the person continues to consume DXM.
- Memory loss:This is a very common problem with intoxication on many substances, and DXM is no exception. When a person becomes seriously intoxicated on this drug, they will begin to experience blackouts or lose memories of what occurred while they were high.
YOU MIGHT ALSO BE INTERESTED IN
- Impairment and self-injury:It is common for people suffering hallucinations, paranoia, and delusions to harm themselves. In addition, intoxication on DXM can lead to a loss of coordination, which can lead to further accidental self-injury.
- Vomiting:This is a very common occurrence with DXM intoxication. A typical method of abuse involves quickly ingesting as much of a DXM drug (cough syrup, or cold and flu gel capsules) for the body to absorb the DXM before vomiting the medication. Other illicit methods of ingesting the drug, such as powder that is purchased online, prevent vomiting but lead to worse physical damage, including overdose.
- Liver damage:Chronic abuse of DXM can lead to liver damage, as most drugs are filtered through the liver if ingested orally. Over-the-counter cough medications often have acetaminophen as well, and ingesting more than 350 mg of acetaminophen per day, for several days, can lead to liver toxicity.
- Tachycardia or cardiovascular harm:Rapid heartbeat, high blood pressure, and changes to breathing rates are common during DXM intoxication. Heart attack can occur at high levels of DXM intoxication or due to an increased fight-or-flight response because of a paranoid delusion.
Do You Have a Loved One in Need of Treatment?
Call Us | Let’s See If We Can Help
- Seizures:This is a specific complication of DXM overdose. Seizures can impair consciousness, coordination, and other brain activity. At their most dangerous, a drug-induced seizure can lead to permanent brain damage due to dangerous changes in neuron activity that destroy brain tissue.
- Overdose:At large doses, DXM acts like a CNS (central nervous system) depressant. This means that the brain can shut down in the same way as with benzodiazepine or opioid overdoses. Symptoms of overdoseare dissociation from reality, stupor or unconsciousness with no response, reduced or stopped breathing, changes to heart rate and blood pressure, changes to body temperature, sweating and flushing, vomiting more than once, seizures, heart attack, and coma.
- Psychological dependence:There is little information on the potentially addictive nature of DXM, but some people can become addicted to the intoxicating effects on a psychological level and chronically abuse DXM. Dependence could be associated with withdrawal effects, which can include depression, dysphoria, and insomnia.
- Withdrawal syndrome:A case study involving a patient who entered rehabilitation for DXM addiction showed that the individual experienced withdrawal symptoms, including tachycardia, hypertension, nausea, sweating, and cravings for more DXM.
Treatment for DXM Abuse
Dextromethorphan continues to be an over-the-counter medication, although it has shown some potential for addiction and a high potential for abuse. It is important to get help as soon as possible for DXM addition or abuse problems. Medically monitored detox, individual and group therapy, and social support are extremely important elements of any rehabilitation program.